Share and Enjoy:
  • Print
  • Google Bookmarks
  • PDF
  • Yahoo! Bookmarks

Opiate Overdose

Commonly prescribed as pain relievers, synthetic opiates such as Vicodin, Percocet and Oxycontin carry dangers of dependence and addiction; especially through long-term use. Overuse of these prescription opiates has become a hot topic in modern society, as these painkillers are a widely seen in the recreational drug scene. Opiates can also refer to other street drugs, such as heroin, which is heavily regarded as a key player in worldwide drug dependence. It does not matter what name they go by, extended use of opiates will, in most cases, lead users to an overdose that can be deadly. Opiates are dangerous, deadly and heavily addictive as users are commonly seen as victims of substance abuse. Because the risk of overdose is so high, it is important to start treatment as early as possible to avoid relapse and ensure a healthy recovery.

Symptoms of Opiate Overdose

Ignoring an opiate addiction may lead to an overdose. Since these drugs are usually only administered by a medical professional, recreationally consuming uncertain doses in the street is the easiest way to set yourself up for an overdose. Symptoms of opiate overdose include:

  • Muscle Spasms – The person may appear to be twitching, as their muscles relax completely and spasm randomly. This may also mark an onset of seizure.
  • Trouble Breathing – Breathing may become stunted or shallow, forcing users to gasp for breath. This will continue to slow, and even stop completely, if the overdose is ignored.
  • Drowsiness – Sleep becomes unavoidable as consciousness becomes nearly impossible to maintain. Once asleep, most users will remain unresponsive until treatment begins.

Treatment of Opiate Overdose

Since doses of opiates are difficult to manage, long-term use of the drugs will usually go hand-in-hand with an opiate overdose. Calling emergency medical assistance is the first step, and should be done immediately before breathing has stopped or the user has become unresponsive. Since those suffering from an overdose are likely to eventually lose consciousness, suffer seizure, or slip into coma, there is no time for hesitation on an emergency phone call. Doctors will usually try to rid of any trace of opiates in the system, usually targeting residue in the stomach with laxatives or activated charcoal. Naloxone is a drug that may be used to help treat the overdose. However, Naloxone carries negative side effects of it’s own and can make for a very painful process. This drug may also be used to combat addiction during detoxification, acting as a substitute for opiate abuse. Opiate overdose is unpredictable and dangerous, and can lead to any number of long-term problems like coma, cardiac arrest or even death.

The best weapon available for beating an addiction and subsequent overdose on opiates is early detection. The quicker an overdose case is treated, the less hospitalization will be necessary. Addiction to opiates has proved beatable, which is the only guaranteed way to avoid becoming a victim of a deadly overdose. Living with an opiate addiction will quickly become unmanageable and seeking professional medical treatment is highly encouraged.

View Resources:

No related posts.


Copyright © 2014 Internet Brands, Inc. All rights reserved. Terms of Use | Privacy Policy | Health Disclaimer | Cookies